Claire, I understand your frustration entirely, and your post is literally the same as the types that I posted back in the first few months off of cymbalta. I can assure you that going back on an SSRI will be a hairy adventure, to say the least. I went back on prozac, it fixed the wooshing side effects you are describing, and brought back some cognitive functioning, but it had its own nervous system side effects that have lasted for over 4 months since stopping. Therefore, I would proceed with EXTREME caution when taking any additional medication at this point. My advice is that if you have any adverse effects to new medication, STOP BEFORE THEY BECOME SEMI PERMINANT. Prozac had weird effects, and they lingered for up to 4 months after I stopped (they are still here, and they are completely tolerable, but 3 months ago I was in a hell of cymbalta + prozac withdrawal, not fun.
I can assure you that you will need to put your long term goals and aspirations on hold for at least a few months. Bide your time, and don't give up hope. I know this sounds harsh, and it may actually not be true. You might be one of the lucky ones and have symptoms dissappear by 3 months. There have been MANY people who recover in less than 3-6 months, I'd say the majority of folks, actually. The horrendous side effects that really make you suffer shouldn't last for more than 2 months, and will SLOWLY decline in intensity. Those first 3-4 months were really tough for me, I'd say nothing in my life has been more difficult. I still have a littany of side effects, but at the current time my life is quite under my own control. Occasionally I'll have a rough day or two, and do really stupid risky behavior because my brain is not working well (memory issues seems to be a driving factor for risky behavior in my case). At least now, however, I can actually do things, even if I ocassionally make a misstep. For the first 5-6 months, I was for the most part, limited to going to work, coming home, and playing videogames/watching movies. Social encounters were an impossibility for me.
Over the last month I've started venturing out into the world, and taking on more responsibilties, and executing these ventures with reasonable success. Therefore, I have lost most of the hoplessness that I used to experience in the first few months of withdrawal, and I am very grateful that my brain can heal in this fashion, because by the end of month 5 I had almost completely given up hope.
My psyciatrist did at least mention that withdrawal effects from cymbalta can last for up to 6 months, and considering that this is the "conventional" report, it's probably an average value. My ex-psyciatrist is quite well established in Orange County, so he's obligated to know the most up to date information. Aside from this, there isn't much he was able to do to help me, as I descended into the worst depression and episode of derealization and lack of emotions and cognitive functioning I can recall.
I hope this helped you, and I hate to sound negative, but I think a big part of overcoming this experience for me was to realize that I was going to really struggle for a while before things got better. Once I accepted this fact, I started to ignore the effects as much as possible and pursue harmless avoidence behavior when things got too intolerable (for me, movies, videogames).
You're going to be fine, your life is NOT ruined. It's just a temporary setback, and your brain WILL heal completely. Things seem worst when you're currently going through the ringer, but once you get out on the other side, you realize how much you've grown and learned. I am utterly sorry that ANYONE has to go through cymbalta withdrawals. It's a torture that no body should ever endure, but each month that passes, you are that much closer to being liberated from the evil machine that put you in this situation.